Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Sleep, FOOD, fluids and hypotension. Robert_Burton_1621

Posted by ed_uk2010 on February 13, 2015, at 11:33:58

In reply to Re: Starting Parnate - Update ed_uk2010, posted by Robert_Burton_1621 on February 13, 2015, at 9:25:21

Hello.

>I've been feeling extremely weak. My limbs feel (paradoxically) both weightless and very heavy. It takes a conscious effort to stand up, hop up, walk, etc.
>
> I've checked my BP and it was 127/71, so that is not the cause.

MAOIs don't usually cause much in the way of sitting or lying (supine) hypotension. The major effect is to impair normal postural autonomic nervous system reflexes. The ability to maintain BP at a relatively constant level on changing position, particularly standing up for a sitting or lying position, is impaired (orthostasis - postural hypotension).

To detect postural hypotension with a home BP monitor, measure your BP after sitting quietly for 5 minutes or more. Use a BP monitor with a properly fitting upper arm cuff. Take a couple of measurements to ensure consistency eg. one in each arm. The cuff/arm should be at approx. heart (nipple) level! Then.... standing up abruptly and wait about 3 minutes. At this point, measure BP again with the arm/cuff at heart level. Examine the difference, looking for a substantial drop on standing.

Postural hypotension does not necessarily develop immediately after starting an MAOI, it can take a couple of weeks to set in. Although it may not disappear over time ie. a drop may still occur, the body can often adjust so that symptoms no longer occur. It seems the brain can adjust so that normal function still occurs at lower perfusion pressures.

Most people have a high salt intake anyway so there's rarely any need to increase.... but certainly, do not attempt a low salt diet while titrating the MAOI. Inadequate fluid and salt intake aggravates the postural BP drop. As well as eating adequately, you need to maintain a decent fluid intake. Becoming dehydrated whilst on an MAOI is likely to cause substantial weakness and postural hypotension.

>It may be the cumulative effect of the insomnia hitting me. I've now got some temazepam from my specialist to help counter the insomnia. First time taking a drug from the benzo class.

Temazepam is often helpful for short-term or 'as needed' use. How much are you taking, 10-20mg?

If you don't respond well to temazepam, you could still consider zolpidem 5-10mg or zopiclone 3.75-7.5mg, or perhaps cyproheptadine as mentioned below.

>I've also lost pretty much all of my appetite. Having eaten only some almonds, blueberries, and toast over the last two days wouldn't be helping my blood sugar. Perhaps that's why I'm feeling physically weak.

I think that will have made a huge difference. In fact, it could be the main problem. Do you live alone? Anyone who can help you out?

You need some calories even if you're not hungry. Maybe go for something starchy and filling (but easy) like a baked potato with baked beans, or pasta with tomato sauce (and no cheese in the sauce!)... or how about wholemeal bread and cooked chicken pieces as a sandwich with a bit of tomato, rocket salad and mayo? Fruit is good but it's definitely not going to give you enough calories to feel well considering how little you've eaten lately. Would be better to have an egg sandwich!

>I should emphasise that it feels, at this stage, exclusively physiological rather than affective/personal, as it were.

To be fair, it's only been a week, so a full response would be rare at this stage. It's good that you are sticking with it. If you think taking 40mg at once might be making you feel strange, you could try 20mg when you get up and 20mg a few hours later.

>There was meat: lamb and chicken. And it's lack of freshness may have been disguised by the sauces. I can't know. But I will take it as a cautionary experience.

Considering you still have a headache and feel weak, maybe just make some really basic high energy meals to safely boost you calorie intake until you feel better. Seriously, who knows what they stick in takeaway food.

>Incidentally, would it be possible to take sandomigran [pizotifen] (which, in the past, solved my chronic transformed-migrainous state overnight)with parnate? It's a serotonin antagonist, so I'm assuming yes. I know triptans would be out of the question.

Interesting, phenelazine (Nardil) has been used as a migraine prophylactic, although it takes several weeks to work. I don't know what effect Parnate has on migraine.

Pizotifen is a serotonin antagonist yes, at 5-HT2a and 2c. It is related to the tricyclic antidepressants and I'm not sure how thoroughly its reuptake inhibitor potency has been studied... probably not much! I do not believe it's a serotonin reuptake inhibitor but the pharmacology of many old drugs is not well known.

An alternative possibility is the closely related serotonin antagonist and antihistamine drug cyproheptadine (Periactin). It is structurally similar to pizotifen and has also been used for migraine prophylaxis. In addition, cyproheptadine has been used to treat serotonin syndrome. Cyproheptadine is generally rather sedating at first, so might be of benefit for insomnia when taken as a single dose in the evening eg. 4mg. Rarely, depression has been reported as a side effect, but I have heard other people say it helped their depression. Anyway, you could ask you doctor about it. Cyproheptadine improves sleep, stimulates appetite and reduces headaches. Daytime doses are likely to make you sleepy if you're not used to it.

I think it would be best to wait a few weeks in order to determine whether any additional drugs are needed for headache prophylaxis. In the mean time, you could take paracetamol or ibuprofen (or naproxen) for relief. NSAIDs often help headaches more than paracetamol but side effects are more common and they do have a variety of contra-indications. If you need an NSAID for more than a few days in a row, a PPI such as lansoprazole or omeprazole is recommended for gastro-protection.

And yeah, the triptans are metabolised by MAO so it's not recommended to take them with MAOIs. Side effects have been reported.

Good luck!

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:ed_uk2010 thread:1075968
URL: http://www.dr-bob.org/babble/20150129/msgs/1076360.html